Alert archive / California / Beach Hazards Statements in 2024
Beach Hazards Statement 9, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this beach hazards statement at Dec 17, 2024, 12:34 PM PST for 6 counties in California. It took effect at Dec 18, 2024, 6:00 PM PST. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Dec 17, 2024, 12:34 PM PST (20:34 UTC)
- In effect from
- Dec 18, 2024, 6:00 PM PST
- Expired
- Dec 19, 2024, 6:00 PM PST
- In force
- 24 hr
- Issued by
- NWS San Francisco Bay Area, CA
Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA
The radar
The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 8.6 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 703 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- -53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
343 WHUS46 KMTR 172034 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 1234 PM PST Tue Dec 17 2024 CAZ006-505-509-529-530-180600- /O.NEW.KMTR.BH.S.0009.241219T0200Z-241220T0200Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast-Northern Monterey Bay- Southern Monterey Bay and Big Sur Coast- 1234 PM PST Tue Dec 17 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY AFTERNOON... * WHAT...A moderate to long period west to northwest swell will result in an increasing risk of sneaker waves and rip currents. Sneaker waves are likely to break between 10 to 13 feet. * WHERE...San Francisco, Coastal North Bay Including Point Reyes National Seashore, San Francisco Peninsula Coast, Northern Monterey Bay and Southern Monterey Bay and Big Sur Coast Counties. * WHEN...From Wednesday evening through Thursday afternoon. * IMPACTS...Sneaker waves can sweep across the beach without warning, pulling people into the sea from rocks, jetties, and beaches. Sudden immersion in cold water can result in cold water shock even for the most experienced swimmers. Cold water shock can result in dramatic changes in breathing, heart rate and blood pressure, greatly increasing the risk of drowning in rough open waters. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
7 follow-up statements
743 WHUS46 KMTR 180539 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 939 PM PST Tue Dec 17 2024 CAZ006-505-509-529-530-181345- /O.CON.KMTR.BH.S.0009.241219T0200Z-241220T0200Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast-Northern Monterey Bay- Southern Monterey Bay and Big Sur Coast- 939 PM PST Tue Dec 17 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY AFTERNOON... * WHAT...A moderate to long period west to northwest swell will result in an increasing risk of sneaker waves and rip currents. Sneaker waves are likely to break between 10 to 13 feet. * WHERE...San Francisco, Coastal North Bay Including Point Reyes National Seashore, San Francisco Peninsula Coast, Northern Monterey Bay and Southern Monterey Bay and Big Sur Coast Counties. * WHEN...From Wednesday evening through Thursday afternoon. * IMPACTS...Sneaker waves can sweep across the beach without warning, pulling people into the sea from rocks, jetties, and beaches. Sudden immersion in cold water can result in cold water shock even for the most experienced swimmers. Cold water shock can result in dramatic changes in breathing, heart rate and blood pressure, greatly increasing the risk of drowning in rough open waters. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
051 WHUS46 KMTR 181339 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 539 AM PST Wed Dec 18 2024 CAZ006-505-509-529-530-190000- /O.CON.KMTR.BH.S.0009.241219T0200Z-241220T0200Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast-Northern Monterey Bay- Southern Monterey Bay and Big Sur Coast- 539 AM PST Wed Dec 18 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM THIS EVENING THROUGH THURSDAY AFTERNOON... * WHAT...A moderate to long period west to northwest swell will result in an increasing risk of sneaker waves and rip currents. Sneaker waves are likely to break between 10 to 13 feet. * WHERE...San Francisco, Coastal North Bay Including Point Reyes National Seashore, San Francisco Peninsula Coast, Northern Monterey Bay and Southern Monterey Bay and Big Sur Coast Counties. * WHEN...From Wednesday evening through Thursday afternoon. * IMPACTS...Sneaker waves can sweep across the beach without warning, pulling people into the sea from rocks, jetties, and beaches. Sudden immersion in cold water can result in cold water shock even for the most experienced swimmers. Cold water shock can result in dramatic changes in breathing, heart rate and blood pressure, greatly increasing the risk of drowning in rough open waters. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
590 WHUS46 KMTR 181929 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 1129 AM PST Wed Dec 18 2024 CAZ006-505-509-529-530-190700- /O.CON.KMTR.BH.S.0009.241219T0200Z-241220T0200Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast-Northern Monterey Bay- Southern Monterey Bay and Big Sur Coast- 1129 AM PST Wed Dec 18 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 6 PM PST THIS EVENING THROUGH THURSDAY AFTERNOON... * WHAT...A moderate to long period west to northwest swell will result in an increasing risk of sneaker waves and rip currents. Sneaker waves are likely to break between 10 to 13 feet. * WHERE...San Francisco, Coastal North Bay Including Point Reyes National Seashore, San Francisco Peninsula Coast, Northern Monterey Bay and Southern Monterey Bay and Big Sur Coast Counties. * WHEN...From 6 PM PST this evening through Thursday afternoon. * IMPACTS...Sneaker waves can sweep across the beach without warning, pulling people into the sea from rocks, jetties, and beaches. Sudden immersion in cold water can result in cold water shock even for the most experienced swimmers. Cold water shock can result in dramatic changes in breathing, heart rate and blood pressure, greatly increasing the risk of drowning in rough open waters. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
314 WHUS46 KMTR 190659 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 1059 PM PST Wed Dec 18 2024 CAZ006-505-509-529-530-191900- /O.CON.KMTR.BH.S.0009.000000T0000Z-241220T0200Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast-Northern Monterey Bay- Southern Monterey Bay and Big Sur Coast- 1059 PM PST Wed Dec 18 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THURSDAY AFTERNOON... * WHAT...A moderate to long period west to northwest swell will result in an increasing risk of sneaker waves and rip currents. Sneaker waves are likely to break between 10 to 13 feet. * WHERE...San Francisco, Coastal North Bay Including Point Reyes National Seashore, San Francisco Peninsula Coast, Northern Monterey Bay and Southern Monterey Bay and Big Sur Coast Counties. * WHEN...Through Thursday afternoon. * IMPACTS...Sneaker waves can sweep across the beach without warning, pulling people into the sea from rocks, jetties, and beaches. Sudden immersion in cold water can result in cold water shock even for the most experienced swimmers. Cold water shock can result in dramatic changes in breathing, heart rate and blood pressure, greatly increasing the risk of drowning in rough open waters. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
526 WHUS46 KMTR 191850 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 1050 AM PST Thu Dec 19 2024 CAZ006-505-509-529-530-200200- /O.CON.KMTR.BH.S.0009.000000T0000Z-241220T0200Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast-Northern Monterey Bay- Southern Monterey Bay and Big Sur Coast- 1050 AM PST Thu Dec 19 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING... * WHAT...A moderate to long period west to northwest swell will result in an increasing risk of sneaker waves and rip currents. Sneaker waves are likely to break between 10 to 13 feet. * WHERE...San Francisco, Coastal North Bay Including Point Reyes National Seashore, San Francisco Peninsula Coast, Northern Monterey Bay and Southern Monterey Bay and Big Sur Coast Counties. * WHEN...Through Thursday afternoon. * IMPACTS...Sneaker waves can sweep across the beach without warning, pulling people into the sea from rocks, jetties, and beaches. Sudden immersion in cold water can result in cold water shock even for the most experienced swimmers. Cold water shock can result in dramatic changes in breathing, heart rate and blood pressure, greatly increasing the risk of drowning in rough open waters. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
736 WHUS46 KMTR 191909 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 1109 AM PST Thu Dec 19 2024 CAZ006-505-509-529-530-200200- /O.NEW.KMTR.SU.Y.0012.241221T1400Z-241223T0000Z/ /O.CON.KMTR.BH.S.0009.000000T0000Z-241220T0200Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast-Northern Monterey Bay- Southern Monterey Bay and Big Sur Coast- 1109 AM PST Thu Dec 19 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING... ...HIGH SURF ADVISORY IN EFFECT FROM 6 AM SATURDAY TO 4 PM PST SUNDAY... * WHAT...A moderate to long period west to northwest swell will result in an increasing risk of sneaker waves and rip currents. Sneaker waves breaking between 10 and 13 feet. For the High Surf Advisory, expect large west swell with breaking waves 15 to 18 feet, including breakers near 20 feet are possible. * WHERE...San Francisco, Coastal North Bay Including Point Reyes National Seashore, San Francisco Peninsula Coast, Northern Monterey Bay and Southern Monterey Bay and Big Sur Coast Counties. * WHEN...For the Beach Hazards Statement, until 6 PM PST this evening. For the High Surf Advisory, from 6 AM Saturday to 4 PM PST Sunday. * IMPACTS...Sneaker waves can sweep across the beach without warning, pulling people into the sea from rocks, jetties, and beaches. Inexperienced swimmers should remain out of the water due to dangerous surf conditions. Sudden immersion in cold water can result in cold water shock even for the most experienced swimmers. Cold water shock can result in dramatic changes in breathing, heart rate and blood pressure, greatly increasing the risk of drowning in rough open waters. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
337 WHUS46 KMTR 200143 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 543 PM PST Thu Dec 19 2024 CAZ006-505-509-529-530-201400- /O.EXP.KMTR.BH.S.0009.000000T0000Z-241220T0200Z/ /O.CON.KMTR.SU.Y.0012.241221T1400Z-241223T0000Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast-Northern Monterey Bay- Southern Monterey Bay and Big Sur Coast- 543 PM PST Thu Dec 19 2024 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 6 AM SATURDAY TO 4 PM PST SUNDAY... ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 6 PM PST THIS EVENING... * WHAT...A moderate to long period west to northwest swell will result in an increasing risk of sneaker waves and rip currents. Sneaker waves breaking between 10 and 13 feet. For the High Surf Advisory, expect large west swell with breaking waves 15 to 18 feet, including breakers near 20 feet are possible. * WHERE...San Francisco, Coastal North Bay Including Point Reyes National Seashore, San Francisco Peninsula Coast, Northern Monterey Bay and Southern Monterey Bay and Big Sur Coast Counties. * WHEN...From 6 AM Saturday to 4 PM PST Sunday. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water due to dangerous surf conditions. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this beach hazards statement went out at Dec 17, 10:33 AM PST, 2 hours 1 minute earlier.
Area forecast discussion, Dec 17, 10:33 AM PST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service San Francisco CA
1033 AM PST Tue Dec 17 2024
...New AVIATION, MARINE...
.SYNOPSIS...
Issued at 407 AM PST Tue Dec 17 2024
Dense Fog overnight will make for a difficult commute at times
this morning, please drive slowly and give yourself extra time to
reach your destination through the mid-morning hours. After the
fog lifts this morning, we'll see warmer temperatures under mostly
sunny skies and light winds across our entire area. An unsettled
pattern develops later this week, and will persist through the
weekend into next week.
&&
.UPDATE...
Issued at 844 AM PST Tue Dec 17 2024
Widespread stratus and fog across the valleys has been slow to mix
out this morning. As a result, the Dense Fog Advisory currently
in effect for most of the Bay Area, the Monterey Bay region, and
the northern Salinas Valley has been extended through 11 AM, which
aligns the end time with the Dense Fog Advisory that our
neighbors in Sacramento have issued. Will continue to monitor
observations in case the fog does mix out earlier than
anticipated. Otherwise, the key forecast concern will be the
active weather pattern that's set to begin this upcoming weekend,
potentially beyond the Christmas period. There will be a fuller
discussion of this possibility with the next forecast update later
today.
DialH
&&
.SHORT TERM...
(Today and tonight)
Issued at 407 AM PST Tue Dec 17 2024
As mentioned earlier in the evening update, dense fog has developed
across much of our area and will continue for 2-3hrs past sunrise
this morning. A Dense Fog Advisory remains in effect through 9AM PST
for much of area. Low amplitude, progressive ridging today and
tomorrow will result in a pleasant increase in daytime highs of
about 5 degrees from Mondays high temperatures. Boundary layer flow
will mostly maintain an offshore component under the upper level
ridging through the middle of the week. Wednesdays highs from the
East Bay south through the remainder of the interior Central Coast
will jump about another 5 degrees to around 70 under mostly sunny
skies and light winds.
&&
.LONG TERM...
(Wednesday through Monday)
Issued at 407 AM PST Tue Dec 17 2024
The offshore boundary level flow will persist through Thursday
evening with high temperatures in the 60s to mid-70s across interior
valleys. Thursday into Friday a shift in the pattern will result in
increased southerly flow up to 30kts at H85 Friday morning into the
afternoon, as H50 heights begin to drop out ahead of a broad
deepening trough to our west. The first of two waves of
precipitation will arrive late Friday night, brushing the the North
Bay with light rain, expected to be under a tenth of an inch. The
second wave associated with the trough axis moving onshore across
NorCal and southern Oregon will bring more impactful rainfall, with
the North Bay now highlighted by the WPC in the Day 5 Excessive Rain
Outlook for moderate to heavy rain possible Saturday afternoon
through late Saturday night. The active longwave synoptic pattern
looks to continue through and beyond the extended forecast. Get out
enjoy the pleasant weather the next few days.
&&
.AVIATION...
(18Z TAFS)
Issued at 1033 AM PST Tue Dec 17 2024
LIFR-IFR conditions are slowing improving this morning, overall
conditions vary from LIFR to VFR, otherwise cirrus clouds are
moving eastward through a medium 500 mb ridge over the coastal
waters.
A stable air mass will prevail during the 18z TAFs, along with
light offshore winds except locally variable and onshore during
the mid to late afternoon, then light offshore tonight and
Wednesday morning. Lower to mid level thermal ridging and 500 mb
height ridging will continue to steadily develop over the forecast
area today, tonight and Wednesday. Recent soaking rain over much
of the forecast area, long December night-time radiative cooling
and light winds support redevelopment of fog tonight and Wednesday
morning, there's potential for dense fog redevelopment as well.
Thinking is most recent HREF and WRF for example are under-forecasting
fog in our forecast area including with respect to the TAF sites;
for 18z have included lowering visibilities to IFR with evening
onset of fog for KSTS, KAPC, KOAK and KSFO. Dense fog may also
develop at KSJC, not yet indicated in 18z TAF rather advertising
IFR at least for the moment. NAM statistical guidance is showing
low surface visibilities tonight and Wednesday (again Wednesday
night and Thursday morning) for the aforementioned airport
locations.
Vicinity of SFO...IFR ceiling holding steady per recent surface
observations and satellite imagery, lifting to MVFR 19Z, allowing
to 23Z to mix out to VFR; an east wind with weak OAK-SFO pressure
gradient is currently noted in the surface observations keeping
IFR feed going from SF Bay. It's a near persistence forecast for
tonight and Wednesday morning which means potential for fog
redevelopment. Seeing low to very low surface visibility (category
1, less than 1/2 mile) in the NAM statistical guidance as early as
06z this evening, and extending to 15Z Wednesday before slow clearing
takes place. Heads up for Wed night and Thu morning, similar with
fog and low visibility (persistence). Mainly light offshore wind.
SFO Bridge Approach...Similar to SFO.
Monterey Bay Terminals...LIFR-IFR due low ceilings and fog slowly
lifting, otherwise it's VFR. VFR for the afternoon and early evening,
then areas LIFR-IFR redeveloping tonight and Wednesday morning. Mainly
light offshore wind.
&&
.MARINE...
(Today through Sunday)
Issued at 947 AM PST Tue Dec 17 2024
High pressure returns today with dry weather and mainly light
offshore winds through Thursday night. Long period westerly swell
will arrive midweek causing an increase in shoaling on harbor
entrances and elevated sneaker wave risk along the coastline.
Another low pressure system is set to arrive Friday into the
weekend which will result in elevated wave heights and create
hazardous conditions for small crafts.
&&
.BEACHES...
Issued at 437 AM PST Tue Dec 17 2024
A combination of moderate period northwesterly swell and long period
westerly swell will contribute to elevated potential for sneaker
wave development early Wednesday morning through late Thursday
morning. The combination of northwesterly and westerly swell will
lead to elevated concerns across all coastal areas, including
normally sheltered areas such as the northern Monterey Bay. Sneaker
waves are likely to break between 10 to 13 feet and may pose a risk
to any beachgoers who are caught unaware. Visitors to the coast
midweek are advised to take extra care and never turn their backs to
the ocean as sneaker waves may sweep unaware beachgoers into the
ocean. A second higher confidence period of elevated sneaker wave
risk is likely to develop next weekend as another system approaches
the West Coast.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
CA...Dense Fog Advisory until 11 AM PST this morning for CAZ006-
502>506-508>510-512-513-528>530.
PZ...Small Craft Advisory until 9 PM PST this evening for Pigeon Pt
to Pt Pinos 0-10 nm-Pt Arena to Pt Reyes 0-10 nm-Pt Arena
to Pt Reyes 10-60 NM.
Small Craft Advisory until 3 AM PST Wednesday for Pigeon Pt to
Pt Pinos 10-60 NM-Pt Pinos to Pt Piedras Blancas 0-10 nm.
&&
SHORT TERM...JM
LONG TERM....JM
AVIATION...Canepa
MARINE...Canepa
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 16, 10:46 PM PST | Dense Fog Advisory | MTR | Alameda, Contra Costa, Marin, Monterey, Napa, San Benito and 5 more | 12 hr |
Nearby
Beach Hazards Statements in California, 2024Every beach hazards statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.